Alert archive / Hawaii / High Surf Warnings in 2014

High Surf Warning 10, NWS Honolulu, HI

December 2, 2014Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Dec 2, 2014, 3:39 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2014, 3:39 PM HST (01:39 UTC)
Expired
Dec 3, 2014, 3:31 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WHHW40 PHFO 030139
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST TUE DEC 2 2014

...HIGH SURF WARNING THROUGH WEDNESDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A LARGE NORTHEAST SWELL RISING THIS EVENING WILL BRING SURF ALONG EAST
FACING SHORES TO WARNING LEVELS TONIGHT AND WEDNESDAY.

HIZ001-003-007-013-030245-
/O.CAN.PHFO.SU.Y.0045.000000T0000Z-141203T0400Z/
NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD-
339 PM HST TUE DEC 2 2014

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS DROPPED BELOW ADVISORY LEVELS ALONG NORTH AND WEST SHORES
OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI.

$$

HIZ002-008-009-012-017-019-020-025-031445-
/O.UPG.PHFO.SU.Y.0045.000000T0000Z-141205T0400Z/
/O.NEW.PHFO.SU.W.0010.141203T0139Z-141204T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
339 PM HST TUE DEC 2 2014

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...RISING TO 12 TO 18 FEET.

* TIMING...TONIGHT AND WEDNESDAY.

* IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING
  COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG BREAKING
  WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE.
  BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING
  THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON
3 follow-up statements
999 
WHHW40 PHFO 030609
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
809 PM HST TUE DEC 2 2014

...HIGH SURF WARNING THROUGH WEDNESDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A LARGE NORTHEAST SWELL WILL CONTINUE TO INCREASE AND BRING SURF
ALONG EAST FACING SHORES TO WARNING LEVELS TONIGHT AND WEDNESDAY.

HIZ002-008-009-012-017-019-020-025-031430-
/O.CON.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
809 PM HST TUE DEC 2 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...RISING TO 12 TO 18 FEET ACROSS EAST FACING SHORES.

* TIMING...TONIGHT AND WEDNESDAY.

* IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING 
  COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG 
  BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE 
  POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS 
  MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

REYNES
556 
WHHW40 PHFO 031342
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST WED DEC 3 2014

...HIGH SURF WARNING THROUGH EARLY THIS EVENING FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A LARGE NORTHEAST SWELL WILL BRING SURF ALONG EAST FACING SHORES
TO WARNING LEVELS TODAY.

HIZ002-008-009-012-017-019-020-025-040245-
/O.CON.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
342 AM HST WED DEC 3 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...12 TO 18 FEET ACROSS EAST FACING SHORES.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING 
  COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG 
  BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE 
  POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS 
  MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
809 
WHHW40 PHFO 040131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST WED DEC 3 2014

...HIGH SURF ADVISORY THROUGH THURSDAY FOR EAST FACING SHORES OF
KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND...

.A NORTHEAST SWELL WILL BRING ADVISORY LEVEL SURF THROUGH
THURSDAY. 

HIZ002-008-009-012-017-019-020-025-041445-
/O.CAN.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/
/O.NEW.PHFO.SU.Y.0046.141204T0131Z-141205T0400Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
BIG ISLAND NORTH AND EAST-
331 PM HST WED DEC 3 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...8 TO 12 FEET ACROSS EAST FACING SHORES.

* TIMING...THROUGH 6 PM HST THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES... SHORE
  BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

MORRISON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 2, 10:03 AM HST, 5 hours 36 minutes earlier.

Area forecast discussion, Dec 2, 10:03 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1003 AM HST TUE DEC 2 2014

.SYNOPSIS...
FRESH TRADE WINDS TODAY WILL GRADUALLY SUBSIDE TO MODERATE LEVELS
THIS EVENING THROUGH WEDNESDAY...AS HIGH PRESSURE WEAKENS NORTH
OF THE STATE. MODERATE TRADES WILL THEN CONTINUE THURSDAY THROUGH
THE END OF THE WEEK. MOST RAINFALL WILL REMAIN FOCUSED ACROSS
WINDWARD AND MAUKA AREAS...WITH SOME PASSING SHOWERS OVER LEEWARD
LOCATIONS.

&&

.DISCUSSION...
MOSTLY CLEAR SKIES THIS MORNING WILL TRANSITION TO MOSTLY CLOUDY
OVER WINDWARD AREAS THIS AFTERNOON AS CLOUDS UPSTREAM OF THE
ISLANDS PUSH INTO THE WINDWARD SLOPES. LIGHT TO MODERATE SHOWERS
WILL ACCOMPANY THE CLOUDS WITH INCREASING COVERAGE OVERNIGHT.
LEEWARD AREAS WILL CONTINUE WITH PARTLY CLOUDY SKIES AND ISOLATED
SHOWERS NEAR THE MOUNTAINS FOR THE SMALLER ISLANDS WHILE THE KONA
COAST OF THE BIG ISLAND WILL CONTINUE WITH A DIURNAL CYCLE OF
AFTERNOON CLOUDS AND CLEARING OVERNIGHT.

THE ATMOSPHERE REMAINS QUITE DRY AND STABLE WITH A LOW INVERSION
BASE BETWEEN 6 AND 7 THOUSAND FEET AND MINIMAL PRECIPITABLE WATER
TOTALS BETWEEN 0.8 AND 1 INCH. HOWEVER... WITH MOST OF THE
MOISTURE TRAPPED UNDER THE INVERSION... THE BREEZY TRADE WINDS AND
MOUNTAIN TERRAIN ARE PRODUCING A GOOD AMOUNT OF RAINFALL ALONG
SELECT WINDWARD SLOPES. WINDWARD RAIN GAGES ON KAUAI AND THE BIG
ISLAND DEPICT 24-HOUR TOTALS BETWEEN 0.25 TO 1.25 INCHES AMONG THE
HIGHER TOTALS. A SIMILAR WINDWARD FOCUSED RAINFALL PATTERN IS
EXPECTED THROUGH THE WEEK.

A 1023 MB HIGH PRESSURE LOCATED FAR NORTH OF THE ISLANDS IS
PROVIDING THE CURRENT BREEZY TRADE WINDS. THE HIGH WILL WEAKEN
OVER THE NEXT FEW DAYS AS A COLD FRONT PASSES NORTH OF THE HIGH
AND PUSHES IT EASTWARD. TRADE WINDS WILL WEAKEN TO MODERATE/FRESH LEVELS
BY WEDNESDAY WITH SHOWERS REMAINING FOCUSED OVER THE WINDWARD
SLOPES WITH A FEW REACHING LEEWARD LOCATIONS. DEW POINT
TEMPERATURES WILL REMAIN IN THE UPPER 50/S TO LOW 60/S THROUGH THE
WEEK KEEPING SENSIBLE WEATHER IN THE COMFORTABLE TO COOL RANGE.

THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT FOR THE END OF
THE WEEK AND WEEKEND FORECAST. BOTH DEVELOP A BROAD UPPER TROUGH
TO THE WEST AND SWING THE TROUGH OVER THE NORTHERN ISLANDS
WEDNESDAY NIGHT. A SECOND WEAKER TROUGH PASSES OVERHEAD ON FRIDAY.
BOTH TROUGHS BRING COOLER AIR ALOFT WHICH WILL RAISE THE INVERSION
LEVEL. THIS IN TURN WILL ALLOW FOR MORE VERTICAL CLOUD GROWTH AND
THE POTENTIAL FOR HEAVIER SHOWERS. IT APPEARS THAT MODERATE TRADE
FLOW WILL CONTINUE AT THE SURFACE... BUT IT IS UNCLEAR IF THERE
WILL BE SUFFICIENT MOISTURE AND INSTABILITY TO SPARK ANY ENHANCED
TRADE SHOWERS OUTSIDE OF THE FAVORED WINDWARD SLOPES. THE
OFFICIAL FORECAST MAINTAINS A NORMAL TRADE WIND SHOWER PATTERN FOR
NOW. BOTH MODELS SHOW AN AN INCREASE IN HIGH CLOUDS OVER THE
ISLANDS FROM WEDNESDAY NIGHT THROUGH FRIDAY AS THE UPPER LEVEL
FEATURES PASS FROM WEST TO EAST.

&&

.AVIATION...
HAVE RECEIVED A NUMBER OF PIREPS OF MODERATE TURBULENCE ASSOCIATED
WITH THE SMALL JET NE OF THE STATE...INCLUDING ONE OVER THE WINDWARD
COASTAL WATERS. ISSUED AN AIRMET FOR MODERATE HIGH-LEVEL TURBULENCE
ASSOCIATED WITH THIS JET. 12Z GFS GUIDANCE SHOWS THIS FEATURE MOVING
EASTWARD AND WEAKENING THROUGH THE MORNING...SO THIS AIRMET WILL
LIKELY NOT LAST MUCH PAST THE AFTERNOON. THE AIRMET FOR LOW-LEVEL
TURBULENCE IN THE LEE OF THE MOUNTAINS REMAINS IN EFFECT FOR NOW.
18Z AMDAR SOUNDINGS FROM HNL STILL SHOW 25 KNOTS OF WIND BELOW THE
INVERSION...ALTHOUGH THE OVERALL TREND WITH THE RADAR VAD WIND
PROFILES HAS BEEN DOWNWARD OVERNIGHT THROUGH THE MORNING. AS
CONDITIONS ARE EXPECTED TO IMPROVE...HAVE UPDATED THE TIMING ON THE
LOW-LEVEL AIRMET TO INDICATE AN ENDING AFTER NOON.

ONLY A FEW CLOUDS ARE CURRENTLY LOCATED ALONG WINDWARD SECTIONS WITH
PRIMARILY VFR CONDITIONS. A REMNANT CLOUD BAND JUST NORTH OF THE
STATE IS CURRENTLY APPROACHING KAUAI/OAHU...AND WILL SPREAD ACROSS
MAUI COUNTY AND THE BIG ISLAND THROUGH THE AFTERNOON/EVENING
RESPECTIVELY. THIS SHOWERY BAND WILL BRING OCCASIONAL MVFR
CONDITIONS MAINLY TO WINDWARD SECTIONS.

&&

.MARINE...
A STORM SPINNING OFF THE NW US COAST CONTINUES TO SEND NNE SWELL
TOWARD THE ISLANDS. THE DATA FROM BUOY 51000 IS COMING IN
SPORADICALLY BUT TWO REPORTS THIS MORNINGS SHOW A 12 FOOT SWELL AT
15 SECONDS. THIS SWELL IS EXPECTED TO INCREASE STEADILY TODAY
THROUGH THE ISLANDS WITH WARNING LEVEL SURF EXPECTED FOR EAST
FACING SHORES TONIGHT AND WEDNESDAY...AND THEN DROPPING BACK TO
ADVISORY LEVELS FOR THURSDAY.

A WEST-NORTHWEST SWELL IS BRINGING LOW END ADVISORY LEVEL SURF TO
NORTH AND WEST SHORES OF KAUAI AND NORTH SHORES OF OAHU MOLOKAI
AND MAUI. SURF IS EXPECTED TO DROP BELOW ADVISORY LEVELS THIS
EVENING.

OTHERWISE...THE SMALL CRAFT ADVISORY REMAINS FOR ALL COASTAL WATERS.
FRESH TRADE WINDS WILL WEAKEN TO MODERATE LEVELS THROUGH WEDNESDAY.
COMBINED SEAS OF THE NNE AND WNW SWELLS PLUS WIND WAVES WILL KEEP
THE SCA UP FOR ALL COASTAL WATERS THROUGH AT LEAST WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-MAUI
CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA BAY.

&&

MORRISON/BRAVENDER

Nearby

High Surf Warnings in Hawaii, 2014Every high surf warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.